[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.66.254. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 17, 1978

Computerized Axial Tomography and Acute Renal Failure

Author Affiliations

Los Angeles

JAMA. 1978;240(21):2247-2248. doi:10.1001/jama.1978.03290210029011
Abstract

To the Editor.—  Acute renal failure may occur when contrast dye is used to enhance the computerized axial tomography (CT) brain scan. The clinician should be aware of this when employing the procedure in the workup of certain neurological diseases. We report the following case.

Report of a Case.—  A 67-year-old man with adult-onset diabetes mellitus was transferred from an outside hospital with a history of a cerebrovascular accident two weeks before arrival. He underwent hydration (creatinine level, 1.3 mg/dl; BUN level, 24 mg/dl) and was fully examined. He had a CT brain scan with enhancement using 300 ml of diatrizoate meglumine dye (14% iodine). His urine output remained adequate. Four days after the scan he became stuporous, and his laboratory values were as follows: creatinine, 8.0 mg/dl; BUN, 177 mg/dl; and potassium, 6.2 mEq/liter. These values rose to the following: creatinine, 8.4 mg/dl; and BUN, 190 mg/dl. The diagnosis

×